Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.
I believe that I can help with this situation.
There is a likelihood of severe discontinuation syndrome when tapering off of Cymbalta, a fact which is not adequately told to doctors or the public by the manufacturer Eli-Lilly.
There is a site that offers treatment using nutraceuticals to ease the tapering off of Cymbalta. This site is recommended by the FDA:
I have a client who used this method with great success.
There is more information available on the FDA site about Cymbalta withdrawal. This site IS NOT OUT OF DATE although it has been put in FDA archive.
The best withdrawal is extremely slow, over several months. Low doses will have to be prepared by a compounding pharmacy so that they are exactly measured.
I was looking for an answer from a psychiatrist of pharmacist. I'm so sorry. Thank you for your help and prompt response though.
You can get fast relief from your panic attacks and agoraphobia (which is often associated with panic attacks because it is a fear of being away from a safe place such as home when the panic sets in).
The benzodiazepine anti-anxiety drug alprazolam (Xanax) has almost miraculous effects in stopping panic attacks and get start to work in a short while.
Because Xanax and all benzos can be addictive when taken regularly and/or in larger doses, patients with Panic Disorder can take this medication as needed. It does not have to be taken on a schedule as Cymbalta or Viibryd which are antidepressants with some effect on anxiety.
Because Xanax is sought after by some drug abusers, some physicians are afraid to give it out for fear of the FDA, which ironically approves Xanax for panic attacks, and is widely prescribed. Most physicians WILL prescribe Xanax for the appropriate situation and for you it is appropriate and will help you.
It is MOST IMPORTANT that you not just treat the symptoms with meds but to find the causes/stressors that are making you anxious to the point that you have these attacks.
While true that some people are more prone to anxiety and to panic (a form of anxiety), you can reduce your anxiety by working with an experienced psychotherapist (clinical counselor, clinical social worker, clinical psychologist) who can help you change your thinking and cope with these stressors. This is the best approach.
The best "circuit-breaker" for panic disorder is Xanax or another benzo Klonopin (clonazepam).
Let me also recommend a self-help workbook for control your own panic and anxiety. This book is excellent and can make a difference in your life:
I believe that with a proper (very slow) tapering program you can get off the Cymbalta, control your panic as needed, and learn to deal with the stressors that bring it on.
I wish you great success and shall keep you in my prayers.
Elliott, MAE, LPCC, NCC, CCMHC
I just finished and submitted this and see that you have already given me poor service for such excellent advice for which I spent a great deal o time writing this. Why did you give me this negative rating on my record when I have given you such caring advice?
Please reconsider. The advice is excellent and will help you. I am a knowledgeable professional who does this for a living and I deserve to be recognized for my positive contribution to you. Please reconsider. This is not fair. If you were trying to contact me while I was writing, it did not come through, as you can see from the transcript above.
Hello ! Thank you for your question, I’m Dr. Vikas (M.D Psychiatry) and I’ll try to help you today. If a patient start experiencing severe discontinuation symptoms / withdrawal symptoms during tapering process, the best strategy to control them is to again start the last previous tolerable dose of that antidepressant and then restart tapering down more slowly. Regarding tapering Cymbalta by reducing 10 mg at a time, I agree with your doctor here. In my view also, as you are not able to tolerate the 40 mg per day to 20 mg per day transition so it is better to start reducing by 10 mg every 5-7 days and see if you are able to tolerate it. If still not, then your doctor can try tapering down Cymbalta even more slowly for example by reducing 5 mg per week. Both Cymbalta and Viibryd can increase serotonin in the body and you are very correct here. I am sure, your doctor must be aware of the possibility of serotonin syndrome because of the combination you are taking and will take necessary precautions for it. Please feel free to discuss further if you have any other query. Kind regards Vikas
So just to clarify- as long as my doctor is aware of the possibility of serotonin syndrome, i should continue on both 40mg of cymbalta and the 40mg of viibryd concurrently(for a week) and taper by 10 from there as planned.
When I asked my doctor about serotonin syndrome possibility- he said it isn't likely to happen. I'm just nervous as I said.